Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 61, NWS Sioux Falls, SD

August 7, 2010Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 7, 2010, 2:44 AM CDT for Buena Vista County, Clay County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2010, 2:44 AM CDT (07:44 UTC)
Expired
Aug 7, 2010, 5:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 153 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:28 AM CDTFLASH FLOODPeterson, IA1.65 INCHES OF RAIN IN PETERSON AND OVER 3 INCHES JUST NORTH OF TOWN. CREEKS IN AREA OVERFLOWING EARLY SATURDAY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2230 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2230 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WGUS53 KFSD 070744
FFWFSD
IAC021-041-071030-
/O.NEW.KFSD.FF.W.0061.100807T0744Z-100807T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 AM CDT SAT AUG 7 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 530 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL OF 2 TO 3 INCHES IN JUST OVER AN HOUR WAS INDICATED IN
AN AREA FROM EAST OF SUTHERLAND TO EAST OF PETERSON.  ADDITIONAL
STORMS WERE DEVELOPING WHICH COULD ADD ANOTHER HALF INCH TO INCH 
RAIN BY 400 AM.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LINN
  GROVE...MARATHON...PETERSON AND SIOUX RAPIDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4280 9492 4290 9539 4301 9539 4293 9492

$$

CHAPMAN
1 follow-up statement
105 
WGUS73 KFSD 070926
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 AM CDT SAT AUG 7 2010

IAC021-041-071030-
/O.CON.KFSD.FF.W.0061.000000T0000Z-100807T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY IA-BUENA VISTA IA-
426 AM CDT SAT AUG 7 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN BUENA VISTA AND
SOUTHERN CLAY COUNTIES UNTIL 530 AM CDT...

AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED FROM 3 TO 5 INCHES OF RAINFALL FROM NORTH
OF PETERSON TO NEAR SIOUX RAPIDS.  INTENSITY OF RAINFALL WAS 
STARTING TO DROP OFF...BUT PERSISTENT RAINFALL THROUGH 500 AM COULD
ADD ANOTHER HALF INCH TO INCH RAINFALL TO THESE ALREADY SATURATED 
AREAS.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...LINN GROVE...MARATHON...PETERSON AND SIOUX RAPIDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4280 9492 4290 9539 4301 9539 4293 9492

$$

CHAPMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:23 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 9:23 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT FRI AUG 6 2010

DISCUSSION...
THUNDERSTORMS OVER FAR WRN SD MAKING THEIR WAY EAST THIS EVENING.
STORMS ARE SFC BASED SO EXPECTING AT LEAST THE SRN END OF THE LINE
TO DIE OFF SHORTLY. WEAKER CAP FARTHER N MAY LET STORMS TO CONTINUE
MOVE EAST THROUGH THE OVERNIGHT. MOST ACTIVITY SHOULD STAY NORTH OF
THE CWA BUT COULD BE ENOUGH STORM RELATIVE INFLOW FOR STORMS TO
SKIRT NRN PORTIONS. ALSO LOOKING AT WEAK THETAE ADVECTION INTO SW MN
LATE TONIGHT WHICH COULD POP A STORM...BUT THAT LOOKS REMOTE. MADE
MINOR ADJUSTMENTS TO POPS AND SKY TONIGHT...OTHERWISE NO CHANGES. /97

&&

.AVIATION...
VFR THRU 00Z SUN. SCT TRW OVR FAR WRN SD LIKELY TO WEAKEN AND
DISSIPATE BEFORE REACHING CWA LATER TONIGHT.

&&

.PREV DISCUSSION...
TWO AREAS OF CONVERGENCE LATE THIS AFTERNOON...THAT COUPLED WITH
LATE DAY HEATING AND A OVERALL GRADUALLY INCREASINGLY UNSTABLE
AIRMAS COULD PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS LATE
AFTERNOON AND EVENING THUNDERSTORMS.  THE FIRST AREA OF FOCUS IS
ALONG WHAT APPEARS TO BE LOW LEVEL CONVERGENCE WHICH RUNS FROM EAST
CENTRAL SOUTH DAKOTA FROM KINGSURY COUNTY SOUTHEAST INTO SOUTHWEST
MINNESOTA TOWARDS COTTONWOOD AND JACKSON COUNTIES FRIDAY AFTERNOON.
THIS AREA WILL LIKELY DRIFT SLOWLY NORTHEAST AS AN UPPER RIDGE OF
HIGH PRESSURE CONTINUES TO BUILD INTO THE FORECAST AREA THIS
EVENING. THE SECOND LOCATION WHERE CONVECTION COULD FIRE LATE
AFTERNOON AND EARLY EVENING IS ALONG THE MISSOURI RIVER VALLEY AREA
ASSOCIATED WITH A WEAKENING MID LEVEL BOUNDARY BUT INCREASING LOW
AND MID LEVEL MOISTURE.  BY LATE EVENING AND FOR THE REST OF THE
NIGHT...WARM ADVECTION AND AN INCREASING LOW LEVEL JET WILL FAVOR
MORE WIDESPREAD THUNDERSTORM DEVELOPMENT AFTER MIDNIGHT...ESPECIALLY
NORTH OF INTERSTATE 90.  PWATS VALUES OVER THE FORECAST AREA ARE NOT
AS HIGH AS THEY HAVE BEEN LATELY WHICH SHOULD HELP REDUCE AT LEAST
TO SOME DEGREE THE HEAVY RAIN THREAT.  HOWEVER THE SLOW MOVING
NATURE OF ANY THUNDERSTORMS THAT DO DEVELOP THIS EVENING AND
OVERNIGHT MAY STILL CREATE A LOCALIZED URBAN AREA FLOOD THREAT
ESPECIALLY ACROSS SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA.

TEMPERATURES OVERNIGHT WILL BE HELD UP BY THE EVOLVING WARM
ADVECTION PATTERN WITH LOWS MOSTLY IN THE MID 60S TO AROUND 70.
   /GH

FOCUS THROUGH THE WEEKEND WILL BE INCREASING HEAT AND HUMIDITY...
ALONG WITH PERIODIC PRECIP CHANCES AROUND THE NORTHERN FRINGE OF
STRONG UPPER RIDGE OVER THE SOUTHEAST HALF OF THE COUNTRY. MAIN
THUNDERSTORM CHANCES LOOK TO BE DURING THE EVENING/OVERNIGHT
HOURS...ACROSS FAR NORTHERN AND EASTERN PARTS OF THE FORECAST AREA
SATURDAY NIGHT...WITH BETTER CHANCES OVER MUCH OF THE AREA SUNDAY
NIGHT...THOUGH EXACT LOCATION OF SUNDAY NIGHT DEVELOPMENT COULD
HINGE ON RESULTANT LOCATION OF OUTFLOW BOUNDARIES FROM SATURDAY
NIGHT ACTIVITY...SO WILL KEEP POPS IN CHANCE RANGE FOR NOW. SOME
CHANCE THAT TSRA COULD START IN THE LATE AFTERNOON HOURS ALONG
LINGERING BOUNDARIES...BUT NOT REALLY SEEING ANY WAVES TO HELP
TRIGGER ACTIVITY AT THIS POINT...SO WILL KEEP DAYTIME POPS IN SLIGHT
CHANCE TO LOW-END CHANCE RANGE...RAMPING UP INTO MID-HIGH CHANCE
RANGE AT NIGHT. ISOLATED SEVERE THREAT CERTAINLY THERE...THOUGH
AGAIN COULD BE LOOKING AT GREATER THREAT OF LOCALIZED HEAVY RAIN
GIVEN DEEP WARM LAYER AND PRECIPITABLE WATER VALUES IN EXCESS OF
2 INCHES BY SUNDAY NIGHT.

AFOREMENTIONED HEAT/HUMIDITY LIKELY TO CAUSE BROADER IMPACT ACROSS
THE AREA...WITH HEAT INDEX VALUES IN EXCESS OF 105F EXPECTED ACROSS
THE SOUTHEAST HALF OF THE CWA SUNDAY AFTERNOON...AND POSSIBLY OVER
THE SOUTHERN THIRD OF THE AREA MONDAY AFTERNOON...THOUGH MONDAY WILL
BE MORE DEPENDENT ON WHETHER OUTFLOW BOUNDARIES FROM SUNDAY NIGHT
CONVECTION PUSH FAR ENOUGH SOUTH TO HOLD TEMPS/DEW POINTS DOWN A
BIT. STILL CONCERNED ENOUGH WITH POTENTIAL IN TYPICALLY HUMID AREA
IN AND AROUND KSUX METRO AREA...THAT WILL ISSUE AN EXCESSIVE HEAT
WATCH FOR A FEW OF OUR FAR SOUTHERN COUNTIES SUNDAY AFTERNOON
THROUGH MONDAY NIGHT. IN ADDITION TO HEAT INDICES APPROACHING 110F
IN THESE AREAS DURING THE DAY...THINKING OVERNIGHT HEAT INDEX VALUES
MAY REMAIN ABOVE 75F SUNDAY NIGHT...AND POSSIBLY MONDAY NIGHT AS
WELL...PROVIDING LITTLE RELIEF FROM THE OPPRESSIVE DAYTIME
CONDITIONS.

IN THE LONGER RANGE...MONDAY NIGHT THROUGH FRIDAY...WARM AND HUMID
CONDITIONS LOOK TO PERSIST MUCH OF THE WEEK...WITH POSSIBLE RELIEF
BY LATE IN THE WEEK AS UPPER RIDGE SHIFTS EAST AND ALLOWS DEEPER
UPPER LEVEL TROUGH TO PUSH INTO THE NORTHERN PLAINS.

EARLY IN THE PERIOD...STILL SOME DIFFERENCES IN TIMING OF SUBTLE
WAVES...THOUGH MOST MODELS HAVE 850MB WARM FRONT LIFTING THROUGH
NORTHEAST PARTS OF THE FORECAST AREA MONDAY NIGHT. THIS LOOKS LIKE
BEST CHANCE OF ORGANIZED PRECIP IN THE LONGER RANGE AND WILL BUMP
POPS BACK UP A LITTLE ACROSS EAST CENTRAL SD/SOUTHWEST MINNESOTA
MONDAY NIGHT...WITH PRECIP CHANCES EXITING OFF TO THE EAST ON
TUESDAY. WE REMAIN IN UNSETTLED WEST-SOUTHWEST FLOW OVER THE STRONG
UPPER RIDGE ACROSS THE SOUTHEAST CONUS...WITH NOCTURNAL CONVECTION
REMAINING POSSIBLE. SEEMS STRONGER BOUNDARIES TO FOCUS CONVECTION
WILL REMAIN NORTH OF THE AREA...SO WILL GO WITH JUST SLIGHT CHANCE
POPS FOR TUESDAY NIGHT AND WEDNESDAY NIGHT FOR NOW...KEEPING DAYTIME
PERIODS DRY.

MORE UNCERTAINTY IN LATTER PART OF THE PERIOD...WITH GFS BRINGING
STRONGER UPPER TROUGH INTO CENTRAL CANADA/NORTHERN PLAINS ABOUT 24
HOURS FASTER THAN THE ECMWF/GEM. GFS ENSEMBLE NOT A LOT OF HELP IN
TRYING TO PIN DOWN TIMING...AS SPREAD IN TIMING IS PRETTY BROAD. FOR
NOW WILL FAVOR HPC PREFERENCE OF SLOWER TIMING OF THE ECMWF/GEM...
KEEPING WARM/HUMID WEATHER IN PLACE THROUGH THURSDAY WITH MODERATION
TO NEAR NORMAL TEMPERATURE READINGS BY FRIDAY. DECENT CHANCE THAT WE
WILL SEE SOME PRECIP WITH THE UPPER TROUGH DIGGING INTO THE AREA...
HOWEVER WITH UNCERTAINTY IN TIMING...HAVE OPTED TO KEEP THURSDAY AND
FRIDAY DRY RATHER THAN PLASTER LOW POPS THROUGHOUT THE LONGER RANGE
OF THE FORECAST.     /JH

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...EXCESSIVE HEAT WATCH SUNDAY AFTERNOON THROUGH MONDAY NIGHT FOR
     SDZ070-071.
MN...NONE.
IA...EXCESSIVE HEAT WATCH SUNDAY AFTERNOON THROUGH MONDAY NIGHT FOR
     IAZ020-031-032.
NE...EXCESSIVE HEAT WATCH SUNDAY AFTERNOON THROUGH MONDAY NIGHT FOR
     NEZ013-014.

&&

 JH/GH
Hazardous weather outlook, Aug 6, 11:11 AM CDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 AM CDT FRI AUG 06 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT FRI AUG 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE MISSOURI
RIVER THIS AFTERNOON.  THE THUNDERSTORM CHANCE WILL SPREAD SLOWLY
NORTHEAST OVER THE AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED
WITH THIS AFTERNOON AND OVERNIGHT ACTIVITY.

FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF
THE VERMILLION RIVER...BIG SIOUX RIVER...AND FIRESTEEL
CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP
BELOW FLOOD STAGE OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY...MOSTLY
NORTH OF INTERSTATE 90...AND OVER THE AREA SATURDAY NIGHT. STORM
COVERAGE IS NOT EXPECTED TO BE WIDESPREAD...BUT ISOLATED STORMS
COULD BE SEVERE.

EXCESSIVE TEMPERATURES...
HEAT INDEX VALUES WILL BE RISING OVER THE WEEKEND AND COULD REACH
THE 100 TO 105 DEGREE RANGE ALONG THE MISSOURI RIVER VALLEY BY
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:11 AM CDTFlash Flood WarningFSDO'Brien, Osceola3 hr
Aug 7, 5:25 AM CDTFlash Flood WarningFSDBuena Vista, Clay3 hr
Aug 7, 6:50 AM CDTRiver Flood WarningFSDBuena Vista, Clay8 hr
Aug 7, 3:43 PM CDTExcessive Heat WarningFSDBuena Vista, Cherokee, Clay, Ida, O'Brien, Plymouth and 2 more27 hr
Aug 7, 3:43 PM CDTHeat AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more48 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.